About this Journal Submit a Manuscript Table of Contents
International Journal of Differential Equations
Volume 2010 (2010), Article ID 104505, 29 pages
http://dx.doi.org/10.1155/2010/104505
Review Article

The 𝑀 -Wright Function in Time-Fractional Diffusion Processes: A Tutorial Survey

1Department of Physics, University of Bologna and INFN, Via Irnerio 46, 40126 Bologna, Italy
2CRESME Ricerche S.p.A, Viale Gorizia 25C, 00199 Roma, Italy
3CRS4, Centro Ricerche Studi Superiori e Sviluppo in Sardegna, Polaris Building 1, 09010 Pula, Italy

Received 13 September 2009; Accepted 8 November 2009

Academic Editor: Fawang Liu

Copyright © 2010 Francesco Mainardi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. B. B. Mandelbrot and J. W. Van Ness, “Fractional Brownian motions, fractional noises and applications,” SIAM Review, vol. 10, pp. 422–437, 1968. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. M. S. Taqqu, “Fractional Brownian motion and long-range dependence,” in Theory and Applications of Long-Range Dependence, P. Doukan, G. Oppenheim, and M. S. Taqqu, Eds., pp. 5–38, Birkhäuser, Boston, Mass, USA, 2003. View at Zentralblatt MATH · View at MathSciNet
  3. R. Gorenflo, F. Mainardi, and A. Vivoli, “Continuous-time random walk and parametric subordination in fractional diffusion,” Chaos, Solitons & Fractals, vol. 34, no. 1, pp. 87–103, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. M. M. Meerschaert, D. A. Benson, H.-P. Scheffler, and B. Baeumer, “Stochastic solution of space-time fractional diffusion equations,” Physical Review E, vol. 65, no. 4, Article ID 041103, 4 pages, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  5. R. Metzler and J. Klafter, “The random walk's guide to anomalous diffusion: a fractional dynamics approach,” Physics Reports A, vol. 339, no. 1, pp. 1–77, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. E. Scalas, R. Gorenflo, and F. Mainardi, “Uncoupled continuous-time random walks: solution and limiting behavior of the master equation,” Physical Review E, vol. 69, no. 1, Article ID 011107, 8 pages, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  7. A. A. Dubkov, B. Spagnolo, and V. V. Uchaikin, “Lévy flight superdiffusion: an introduction,” International Journal of Bifurcation and Chaos, vol. 18, no. 9, pp. 2649–2672, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. W. R. Schneider, “Grey noise,” in Stochastic Processes, Physics and Geometry (Ascona and Locarno, 1988), S. Albeverio, G. Casati, U. Cattaneo, D. Merlini, and R. Moresi, Eds., pp. 676–681, World Scientific, Teaneck, NJ, USA, 1990. View at MathSciNet
  9. W. R. Schneider, “Grey noise,” in Ideas and Methods in Mathematical Analysis, Stochastics, and Applications (Oslo, 1988), S. Albeverio, J. E. Fenstad, H. Holden, and T. Lindstrøm, Eds., pp. 261–282, Cambridge University Press, Cambridge, UK, 1992. View at Zentralblatt MATH · View at MathSciNet
  10. A. V. Chechkin, R. Gorenflo, and I. M. Sokolov, “Retarding subdiffusion and accelerating superdiffusion governed by distributed-order fractional diffusion equations,” Physical Review E, vol. 66, no. 4, Article ID 046129, 7 pages, 2002. View at Publisher · View at Google Scholar
  11. A. V. Chechkin, R. Gorenflo, I. M. Sokolov, and V. Yu. Gonchar, “Distributed order time fractional diffusion equation,” Fractional Calculus & Applied Analysis, vol. 6, no. 3, pp. 259–279, 2003. View at Zentralblatt MATH · View at MathSciNet
  12. A. V. Chechkin, V. Yu. Gonchar, R. Gorenflo, N. Korabel, and I. M. Sokolov, “Generalized fractional diffusion equations for accelerating subdiffusion and truncated Lévy flights,” Physical Review E, vol. 78, no. 2, Article ID 021111, 13 pages, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  13. R. Gorenflo, F. Mainardi, D. Moretti, and P. Paradisi, “Time fractional diffusion: a discrete random walk approach,” Nonlinear Dynamics, vol. 29, no. 1–4, pp. 129–143, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. R. Gorenflo, F. Mainardi, D. Moretti, G. Pagnini, and P. Paradisi, “Discrete random walk models for space-time fractional diffusion,” Chemical Physics, vol. 284, no. 1-2, pp. 521–541, 2002. View at Publisher · View at Google Scholar
  15. F. Liu, S. Shen, V. Anh, and I. Turner, “Analysis of a discrete non-Markovian random walk approximation for the time fractional diffusion equation,” The ANZIAM Journal, vol. 46, pp. C488–C504, 2005. View at MathSciNet
  16. F. Liu, P. Zhuang, V. Anh, I. Turner, and K. Burrage, “Stability and convergence of the difference methods for the space-time fractional advection-diffusion equation,” Applied Mathematics and Computation, vol. 191, no. 1, pp. 12–20, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  17. Y. Zhang, D. A. Benson, M. M. Meerschaert, and H.-P. Scheffler, “On using random walks to solve the space-fractional advection-dispersion equations,” Journal of Statistical Physics, vol. 123, no. 1, pp. 89–110, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. P. Zhuang and F. Liu, “Implicit difference approximation for the time fractional diffusion equation,” Journal of Applied Mathematics & Computing, vol. 22, no. 3, pp. 87–99, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. A. Mura, Non-Markovian stochastic processes and their applications: from anomalous diffusion to time series analysis, Ph.D. thesis, Department of Physics, University of Bologna, March 2008, Supervisor Prof. F. Mainardi, http://www.fracalmo.org/mura/.
  20. A. Mura and F. Mainardi, “A class of self-similar stochastic processes with stationary increments to model anomalous diffusion in physics,” Integral Transforms and Special Functions, vol. 20, no. 3-4, pp. 185–198, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. A. Mura and G. Pagnini, “Characterizations and simulations of a class of stochastic processes to model anomalous diffusion,” Journal of Physics A, vol. 41, no. 28, Article ID 285003, 22 pages, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. A. Mura, M. S. Taqqu, and F. Mainardi, “Non-Markovian diffusion equations and processes: analysis and simulations,” Physica A, vol. 387, no. 21, pp. 5033–5064, 2008. View at Publisher · View at Google Scholar
  23. M. Caputo, “Linear models of dissipation whose Q is almost frequency independent—part II,” Geophysical Journal of the Royal Astronomical Society, vol. 13, pp. 529–539, 1967.
  24. M. Caputo, Elasticity and Dissipation, Zanichelli, Bologna, Italy, 1969.
  25. R. Gorenflo and F. Mainardi, “Fractional calculus: integral and differential equations of fractional order,” in Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), A. Carpinteri and F. Mainardi, Eds., vol. 378 of CISM Courses and Lectures, pp. 223–276, Springer, Vienna, Austria, 1997. View at MathSciNet
  26. F. Mainardi and R. Gorenflo, “Time-fractional derivatives in relaxation processes: a tutorial survey,” Fractional Calculus & Applied Analysis, vol. 10, no. 3, pp. 269–308, 2007. View at Zentralblatt MATH · View at MathSciNet
  27. I. Podlubny, Fractional Differential Equations, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999. View at Zentralblatt MATH · View at MathSciNet
  28. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204 of North-Holland Mathematics Studies, Elsevier Science B.V., Amsterdam, The Netherlands, 2006. View at Zentralblatt MATH · View at MathSciNet
  29. E. M. Wright, “On the coefficients of power series having exponential singularities,” Journal of the London Mathematical Society, vol. 8, pp. 71–79, 1933.
  30. E. M. Wright, “The asymptotic expansion of the generalized Bessel function,” Proceedings of the London Mathematical Society, vol. 38, pp. 257–270, 1935.
  31. E. M. Wright, “The asymptotic expansion of the generalized hypergeometric function,” Journal of the London Mathematical Society, vol. 10, pp. 287–293, 1935.
  32. E. M. Wright, “The generalized Bessel function of order greater than one,” The Quarterly Journal of Mathematics, vol. 11, pp. 36–48, 1940. View at Zentralblatt MATH · View at MathSciNet
  33. A. Erdélyi, W. Magnus, F. Oberhettinger, and F. G. Tricomi, Higher Transcendental Functions, vol. 3, chapter 18, McGraw-Hill, New-York, NY, USA, 1954.
  34. R. Gorenflo, Yu. Luchko, and F. Mainardi, “Analytical properties and applications of the Wright function,” Fractional Calculus & Applied Analysis, vol. 2, no. 4, pp. 383–414, 1999. View at Zentralblatt MATH · View at MathSciNet
  35. R. Gorenflo, Yu. Luchko, and F. Mainardi, “Wright functions as scale-invariant solutions of the diffusion-wave equation,” Journal of Computational and Applied Mathematics, vol. 118, no. 1-2, pp. 175–191, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  36. A. A. Kilbas, M. Saigo, and J. J. Trujillo, “On the generalized Wright function,” Fractional Calculus & Applied Analysis, vol. 5, no. 4, pp. 437–460, 2002. View at Zentralblatt MATH · View at MathSciNet
  37. V. Kiryakova, Generalized Fractional Calculus and Applications, vol. 301 of Pitman Research Notes in Mathematics Series, Longman Scientific & Technical, Harlow, UK, 1994. View at Zentralblatt MATH · View at MathSciNet
  38. F. Mainardi, “Fractional calculus: some basic problems in continuum and statistical mechanics,” in Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), A. Carpinteri and F. Mainardi, Eds., vol. 378 of CISM Courses and Lectures, pp. 291–348, Springer, Vienna, Austria, 1997. View at Zentralblatt MATH · View at MathSciNet
  39. B. Stanković, “On the function of E. M. Wright,” Publications de l'Institut Mathèmatique, vol. 10 (24), pp. 113–124, 1970. View at Zentralblatt MATH · View at MathSciNet
  40. R. Wong and Y.-Q. Zhao, “Smoothing of Stokes's discontinuity for the generalized Bessel function,” Proceedings of the Royal Society A, vol. 455, no. 1984, pp. 1381–1400, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  41. R. Wong and Y.-Q. Zhao, “Smoothing of Stokes's discontinuity for the generalized Bessel function. II,” Proceedings of the Royal Society A, vol. 455, no. 1988, pp. 3065–3084, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  42. F. Mainardi, “On the initial value problem for the fractional diffusion-wave equation,” in Waves and Stability in Continuous Media (Bologna, 1993), S. Rionero and T. Ruggeri, Eds., vol. 23 of Series on Advances in Mathematics for Applied Sciences, pp. 246–251, World Scientific, River Edge, NJ, USA, 1994. View at MathSciNet
  43. F. Mainardi and M. Tomirotti, “On a special function arising in the time fractional diffusion-wave equation,” in Transform Methods and Special Functions, Sofia 1994, P. Rusev, I. Dimovski, and V. Kiryakova, Eds., pp. 171–183, Science Culture Technology, Singapore, 1995.
  44. C. M. Bender and S. A. Orszag, Advanced Mathematical Methods for Scientists and Engineers, McGraw-Hill, Singapore, 1987.
  45. A. Hanyga, “Multi-dimensional solutions of space-time-fractional diffusion equations,” Proceedings of the Royal Society A, vol. 458, no. 2018, pp. 429–450, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  46. R. Balescu, “V-Langevin equations, continuous time random walks and fractional diffusion,” Chaos, Solitons & Fractals, vol. 34, no. 1, pp. 62–80, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  47. G. Germano, M. Politi, E. Scalas, and R. L. Schilling, “Stochastic calculus for uncoupled continuous-time random walks,” Physical Review E, vol. 79, no. 6, Article ID 066102, 12 pages, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  48. V. Kiryakova, “The multi-index Mittag-Leffler functions as an important class of special functions of fractional calculus,” Computers and Mathematics with Applications. In press. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  49. V. Kiryakova, “The special functions of fractional calculus as generalized fractional calculus operators of some basic functions,” Computers and Mathematics with Applications, vol. 59, no. 3, pp. 1128–1141, 2010. View at Publisher · View at Google Scholar
  50. F. Mainardi, R. Gorenflo, and A. Vivoli, “Renewal processes of Mittag-Leffler and Wright type,” Fractional Calculus & Applied Analysis, vol. 8, no. 1, pp. 7–38, 2005. View at Zentralblatt MATH · View at MathSciNet
  51. F. Mainardi and G. Pagnini, “The Wright functions as solutions of the time-fractional diffusion equation,” Applied Mathematics and Computation, vol. 141, no. 1, pp. 51–62, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  52. F. Mainardi, “The fundamental solutions for the fractional diffusion-wave equation,” Applied Mathematics Letters, vol. 9, no. 6, pp. 23–28, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  53. F. Mainardi, Yu. Luchko, and G. Pagnini, “The fundamental solution of the space-time fractional diffusion equation,” Fractional Calculus & Applied Analysis, vol. 4, no. 2, pp. 153–192, 2001. View at Zentralblatt MATH · View at MathSciNet
  54. W. Feller, An Introduction to Probability Theory and Its Applications. Vol. II, John Wiley & Sons, New York, NY, USA, 1st edition, 1966. View at Zentralblatt MATH · View at MathSciNet
  55. W. Feller, An Introduction to Probability Theory and Its Applications. Vol. II, John Wiley & Sons, New York, NY, USA, 2nd edition, 1971. View at Zentralblatt MATH · View at MathSciNet
  56. P. Humbert, “Nouvelles correspondances symboliques,” Bulletin des Sciences Mathématiques, vol. 69, pp. 121–129, 1945. View at Zentralblatt MATH · View at MathSciNet
  57. H. Pollard, “The representation of exλ as a Laplace integral,” Bulletin of the American Mathematical Society, vol. 52, pp. 908–910, 1946. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  58. J. Mikusiński, “On the function whose Laplace-transform is esα,” Studia Mathematica, vol. 18, pp. 191–198, 1959. View at Zentralblatt MATH · View at MathSciNet
  59. P. W. Buchen and F. Mainardi, “Asymptotic expansions for transient viscoelastic waves,” Journal de Mécanique, vol. 14, no. 4, pp. 597–608, 1975.
  60. F. Mainardi and R. Gorenflo, “On Mittag-Leffler-type functions in fractional evolution processes,” Journal of Computational and Applied Mathematics, vol. 118, no. 1-2, pp. 283–299, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  61. B. N. N. Achar, J. W. Hanneken, and T. Clarke, “Damping characteristics of a fractional oscillator,” Physica A, vol. 339, no. 3-4, pp. 311–319, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  62. F. Mainardi, Fractional Calculus and Waves in Linear Viscoelasticity, Imperial College Press, London, UK, 2010.
  63. A. Freed, K. Diethelm, and Yu. Luchko, “Fractional-order viscoelasticity (FOV): constitutive development using the fractional calculus,” First Annual Report NASA/TM-2002-211914, Gleen Research Center, 2002.
  64. R. Gorenflo, J. Loutchko, and Yu. Luchko, “Computation of the Mittag-Leffler function Eα,β(z) and its derivative,” Fractional Calculus & Applied Analysis, vol. 5, no. 4, pp. 491–518, 2002. View at Zentralblatt MATH · View at MathSciNet
  65. I. Podlubny, “Mittag-Leffler function,” The MATLAB routine, http://www.mathworks.com/matlabcentral/fileexchange.
  66. H. J. Seybold and R. Hilfer, “Numerical results for the generalized Mittag-Leffler function,” Fractional Calculus & Applied Analysis, vol. 8, no. 2, pp. 127–139, 2005. View at Zentralblatt MATH · View at MathSciNet
  67. G. Doetsch, Introduction to the Theory and Application of the Laplace Transformation, Springer, New York, NY, USA, 1974. View at MathSciNet
  68. F. Mainardi, “Fractional relaxation-oscillation and fractional diffusion-wave phenomena,” Chaos, Solitons & Fractals, vol. 7, no. 9, pp. 1461–1477, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  69. F. Mainardi and M. Tomirotti, “Seismic pulse propagation with constant Q and stable probability distributions,” Annali di Geofisica, vol. 40, no. 5, pp. 1311–1328, 1997.
  70. Yu. Luchko, “Algorithms for evaluation of the Wright function for the real arguments' values,” Fractional Calculus & Applied Analysis, vol. 11, no. 1, pp. 57–75, 2008. View at MathSciNet
  71. F. Mainardi, G. Pagnini, and R. Gorenflo, “Mellin transform and subordination laws in fractional diffusion processes,” Fractional Calculus & Applied Analysis, vol. 6, no. 4, pp. 441–459, 2003. View at Zentralblatt MATH · View at MathSciNet
  72. I. M. Sokolov and J. Klafter, “From diffusion to anomalous diffusion: a century after Einstein's Brownian motion,” Chaos, vol. 15, no. 2, Article ID 026103, 7 pages, 2005. View at Publisher · View at Google Scholar · View at PubMed · View at Zentralblatt MATH · View at MathSciNet
  73. F. Mainardi, G. Pagnini, and R. Gorenflo, “Some aspects of fractional diffusion equations of single and distributed order,” Applied Mathematics and Computation, vol. 187, no. 1, pp. 295–305, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  74. A. I. Saichev and G. M. Zaslavsky, “Fractional kinetic equations: solutions and applications,” Chaos, vol. 7, no. 4, pp. 753–764, 1997. View at Publisher · View at Google Scholar · View at PubMed · View at Zentralblatt MATH · View at MathSciNet
  75. W. R. Schneider and W. Wyss, “Fractional diffusion and wave equations,” Journal of Mathematical Physics, vol. 30, no. 1, pp. 134–144, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  76. I. M. Gel'fand and G. E. Shilov, Generalized Functions, Volume I, Academic Press, New York, NY, USA, 1964.
  77. R. Gorenflo and F. Mainardi, “Continuous time random walk, Mittag-Leffler waiting time and fractional diffusion: mathematical aspects,” in Anomalous Transport: Foundations and Applications, R. Klages, G. Radons, and I. M. Sokolov, Eds., chapter 4, pp. 93–127, Wiley-VCH, Weinheim, Germany, 2008.
  78. M. M. Meerschaert and H.-P. Scheffler, “Limit theorems for continuous-time random walks with infinite mean waiting times,” Journal of Applied Probability, vol. 41, no. 3, pp. 623–638, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  79. R. Gorenflo, “Mittag-Leffler waiting time, power laws, rarefaction, continuous time random walk, diffusion limit,” in Workshop on Fractional Calculus and Statistical Distributions, Centre for Mathematical Sciences, Pala Campus, Pala-Kerala, India, November 2009.